Funnel Cloud, Nelson
- When
- July 11, 5:02 PM CST
- Where
- Nelson County, 0.69 mi S of Whitman
- Reported by
- Public
- Coordinates
- 48.140, -98.120
A brief funnel cloud was noted by a driver along highway 2.
During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 2:27 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 327 PM CDT Sat Jul 11 2020 .SHORT TERM...(This afternoon through Sunday night) Issued at 326 PM CDT Sat Jul 11 2020 We continue to monitor potential for non-supercell funnel/tornadoes over parts of west central MN this afternoon. Mid level circulation associated with enhanced vorticity environment and "cold core" funnel reports (brief touchdown) is still moving out of Otter Tail County based on latest satellite trends. Until this circulation completely moves out of our area we will still see potential for more of funnels with these showers/storms in west central MN. It had slowed down a little, but it still looks to exit our CWA within the next 1-2hr period. On the back side of this area of showers/t-storms where was some clearing and a little better lapse rate environments and RAP analysis is showing high values of both non supercell tornado parameter and stretching potential. This is offset from region of higher mid level vorticity and may be more of a landspout tornado signal. Surface analysis is showing weak convergence near the line of showers/storms from Clay to Otter Tail County lined up with these parameters. Window for either landspout or "cold core" risk still appears to be through 5 PM, so SPS was extended to cover as we will continue to be monitoring. Tonight-Sunday: Quieter weather expected as shortwave ridging transitions over our CWA, along with surface high pressure. With more sunshine and a little m ore moderation of air mass aloft due to southeast flow returning we should have highs in the lower 80s Sunday. Expecting dry conditions at least through Sunday evening, though the next approaching system could bring increasing chances late Sunday night to the Devils Lake basin. .LONG TERM...(Monday through Saturday) Issued at 326 PM CDT Sat Jul 11 2020 The main impact in this time frame will be the severe and heavy rainfall threat on Monday into Monday night. Synoptic scale aspect will be provided by a long wave trough moving into the Northern Plains. Warm air and moist air will be advected into the area Monday providing an unstable environment. This moisture will be enhanced locally by moist soils and evapotranspiration. This leads to precipitable water values around 1.5 inches which is in the 97th percentile in NAEFS. This instability and forcing combined with bulk shear in excess of 50 knots will support all modes of severe weather. Model guidance continues to suggest that the highest rainfall will occur in the northern Red River Valley into north central Minnesota. This will vary significantly though since the forecast is convective in nature. After Monday there are a few more chances for rain and thunderstorms in the mid to late week. There is a lot of spread between model guidance for timing and magnitude so confidence is low on the details of precipitation at this time. Temperatures will be near to above average over the next week based on NBM temperature percentiles. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 118 PM CDT Sat Jul 11 2020 VFR conditions are prevailing with brief MVFR over parts of the DVL area. Widely scattered thunderstorms have development across eastern ND and west central MN and should move within the vicinity of most terminals this afternoon (ending this evening) Light northwest winds 5-10kt should diminish this evening becoming variable. Light southwest winds 5-10 kt will be possible as low pressure builds back to our west. WHile there isn't a strong signal from guidance, we can't rule out patchy fog development Sunday morning, but confidence is low at this time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...NC AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 556 PM CDT Sat Jul 11 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-122300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 556 PM CDT Sat Jul 11 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for severe storms on Monday as a front moves across the region. The primary threats will be hail up to two inches in diameter, winds up to 75 mph, and the possibility for localized flash flooding. An isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Sunday, but may be needed Monday. dtr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FUNNEL CLOUD 2 W ASHBY 46.09N 95.86W
07/11/2020 GRANT MN 911 CALL CENTER
FUNNEL CLOUD HIGH IN THE SKY.
&&
NCSpecial Weather Statement
National Weather Service Grand Forks ND
227 PM CDT Sat Jul 11 2020
MNZ030-040-112015-
Grant MN-West Otter Tail MN-
227 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES UNTIL 315 PM CDT...
At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elbow Lake, or 18 miles southeast of Fergus Falls, moving south at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Elbow Lake around 235 PM CDT.
Erdahl around 245 PM CDT.
Barrett around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4585 9597 4613 9601 4614 9585 4597 9577
4593 9577 4593 9576 4587 9576
TIME...MOT...LOC 1926Z 342DEG 13KT 4604 9591
KnutsvigPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD 5 ENE FERGUS FALLS 46.32N 95.98W
07/11/2020 OTTER TAIL MN 911 CALL CENTER
FUNNEL HALF WAY TO THE GROUND.
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
246 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 5 WSW ASHBY 46.07N 95.92W
07/11/2020 E1.00 INCH GRANT MN LAW ENFORCEMENT
DEPUTY ESTIMATED QUARTER SIZED HAIL.
&&
NCSpecial Weather Statement National Weather Service Grand Forks ND 306 PM CDT Sat Jul 11 2020 MNZ003-027>032-040-112300- Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant- Including the cities of Moorhead, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 306 PM CDT Sat Jul 11 2020 ...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA... Showers and thunderstorms have developed across west central Minnesota. Conditions are favorable for funnel clouds with any thunderstorm that does develop through 5 PM. These types of funnel clouds are usually short lived, however, they can and occasionally do touch the ground and cause minor damage. Because of this possibility, If you see one of these funnel clouds approaching the ground, take cover immediately. DJR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
530 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HEAVY RAIN 5 E FERGUS FALLS 46.28N 95.96W
07/11/2020 M3.18 INCH OTTER TAIL MN PUBLIC
PAST 6 HOUR RAINFALL. NEAR WALL LAKE.
RELAYED VIA BROADCAST MEDIA.
&&The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
1 funnel cloud. Local standard time, as filed.
A brief funnel cloud was noted by a driver along highway 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898283.